Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Minimum norm differentiation formulas with improved roundoff error bounds

Author: David K. Kahaner
Journal: Math. Comp. 26 (1972), 477-485
MSC: Primary 65D25
MathSciNet review: 0309279
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Numerical differentiation formulas of the form $ \Sigma _{i = 1}^N{w_i}f({x_i}) \approx {f^{(m)}}(a),\alpha \leqq {x_i} \leqq \beta $, are considered. The roundoff error of such formulas is bounded by a value proportional to $ \Sigma _{i = 1}^N\vert{w_i}\vert$. We consider formulas that have minimum norm $ \Sigma _{i = 1}^Nw_i^2$ and converge to $ {f^{(m)}}(a)$ as $ \beta - \alpha \to 0$. The resulting roundoff error bounds can be several orders of magnitude less than corresponding bounds for high order differences.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65D25

Retrieve articles in all journals with MSC: 65D25

Additional Information

Keywords: Numerical differentiation, minimum norm differentiation, least squares differentiation, roundoff error analysis
Article copyright: © Copyright 1972 American Mathematical Society

American Mathematical Society